Alert archive / North Carolina / Flash Flood Warnings in 2023
Flash Flood Warning 49, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Dec 17, 2023, 7:03 PM EST for Sampson County, Wayne County, North Carolina. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 17, 2023, 7:03 PM EST (00:03 UTC)
- Expired
- Dec 17, 2023, 10:00 PM EST
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Sampson County, NC, Wayne County, NC
The radar
The Raleigh/Durham radar (KRAX), 51 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 17, 7:30 PM EST | FLASH FLOOD | 6 Sw Newton Grove, NC | Flooding reported at Roanoke Rd and Wrye Branch Rd. Intersection blocked off. |
| Dec 17, 7:33 PM EST | FLASH FLOOD | 2 Nne Mount Olive, NC | Flooding at NE Church Rd and Old Mt. Olive Hwy. Hwy blocked off. |
| Dec 17, 7:40 PM EST | FLASH FLOOD | 1 Nnw Nahunta, NC | Flooding at Nahunta Rd and NC Hwy 581. Intersection blocked off. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 728 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 514 m²/s²
- 0-3 km storm-relative helicity
- 716 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
301
WGUS52 KRAH 180003
FFWRAH
NCC163-191-180300-
/O.NEW.KRAH.FF.W.0049.231218T0003Z-231218T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
703 PM EST Sun Dec 17 2023
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Sampson County in central North Carolina...
Wayne County in central North Carolina...
* Until 1000 PM EST.
* At 703 PM EST, Doppler radar indicated heavy rain across the
warned area. Between 2 and 4 inches of rain have fallen. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Goldsboro, Clinton, Mount Olive, Fremont, Walnut Creek, Roseboro,
Pikeville, Newton Grove, Salemburg, Turkey, Falcon, Eureka,
Autryville, Seven Springs, Hobbton, Grantham, Mar-Mac, Brogden,
Spivey's Corner and Elroy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be aware of your surroundings and do not drive on flooded roads.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Slow down and use caution to avoid
hydroplaning. Be especially cautious at night when it is harder to
recognize the dangers of flooding.
&&
LAT...LON 3529 7830 3532 7827 3535 7816 3542 7815
3560 7806 3559 7782 3543 7783 3538 7780
3518 7784 3515 7789 3520 7816 3491 7815
3486 7850 3499 7865 3508 7867 3512 7864
3520 7864 3531 7854 3526 7849 3525 7842
FLASH FLOOD...RADAR INDICATED
$$
101 follow-up statement
335
WGUS72 KRAH 180256
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
956 PM EST Sun Dec 17 2023
NCC163-191-180306-
/O.EXP.KRAH.FF.W.0049.000000T0000Z-231218T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sampson NC-Wayne NC-
956 PM EST Sun Dec 17 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 10 PM EST THIS EVENING FOR
SAMPSON AND WAYNE COUNTIES...
The heavy rain has ended. While flooding is no longer expected to
pose a threat, there may be some lingering ponding of water on area
roadways. Please continue to heed remaining road closures.
Additionally, area creeks and streams may continue to rise and run
high due to runoff from earlier heavy rainfall. Please use caution
near rivers, creeks and streams.
A Flood Watch remains in effect until 600 AM EST Monday for a
portion of central North Carolina.
LAT...LON 3529 7830 3532 7827 3535 7816 3542 7815
3560 7806 3559 7782 3543 7783 3538 7780
3518 7784 3515 7789 3520 7816 3491 7815
3486 7850 3499 7865 3508 7867 3512 7864
3520 7864 3531 7854 3526 7849 3525 7842
$$
10What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Dec 17, 4:26 PM EST, 2 hours 37 minutes earlier.
Area forecast discussion, Dec 17, 4:26 PM EST, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 426 PM EST Sun Dec 17 2023 .SYNOPSIS... A developing storm system over the eastern Gulf of Mexico will move northeast across northern Florida and emerge off the Georgia coast early this morning. The low pressure area will intensify as it moves northeastward along the Carolina coast today and tonight before moving across the Virginia Capes around daybreak Monday. Cold high pressure will build into the region on Monday night and persist through mid week. && .NEAR TERM /THROUGH TONIGHT/... As of 420 PM Sunday... An MCV and convectively-amplified mesolow/gravity wave and associated damaging wind gusts, as high as 60 kts measured at FLO, developed across SC earlier this afternoon and has since moved across srn NC. Strong mid-level convergence and rapid erosion of the back edge of the pcecipitation shield have been noted on surrounding 88Ds in the past couple of hours related to that feature, along with the pronounced surface pressure/wind perturbation. A short-fused High Wind Warning was consequently issued for the NC Sandhills, southern Coastal Plain, and portions of the srn Piedmont. We will continue to monitor observational trends for downstream extension. Meanwhile, the synoptic surface low has deepened to around 990 mb just off the cntl SC coast near CHS. This low will continue to deepen while tracking nnewd across ern NC early tonight and near the coast of NJ by 12Z Mon. Rain, heavy at times and with rates enhanced by convective elements elevated above a stable CAD regime entrenched across all but ern NC, will gradually end from southwest to northeast overnight. Rapid runoff may result in poor drainage and urban/creek flooding during the heaviest rates. Even without the gravity wave signal in forecast surface winds and gusts, the closest approach, and newd departure of the deepening coastal low and associated pressure rises and CAA/steepening of low-level lapse rates, will favor occasional gusts between 25-35 kts throughout the night. There will remain a severe risk (wind/isolated tornado) along the far ern reaches of the RAH CWA/Coastal Plain, ahead of the approaching synoptic low, where sely flow will advect mid 60s surface temperatures and dewpoints and support convection rooting nearer the surface. Aside from that advective warming and moistening, temperatures to the west and in the CAD airmass will hold generally steady in 40s-50s through the evening, then be followed by west to east cooling behind the coastal low and into the 40s, to around 50 in the Coastal Plain by Monday morning. && .SHORT TERM /MONDAY THROUGH MONDAY NIGHT/... As of 350 PM Sunday... The phased synoptic trough and briefly closed mid-level cyclone now developing and deepening across the Savannah Basin will deamplify and accelerate newd across the srn middle Atlantic through 12Z Mon. It will do so in response to a "kicker" nrn stream shortwave trough that will amplify sharply from srn Manitoba and the nrn Plains sewd and across the OH Valley and cntl Appalachians by 00Z Tue, before it too will form a closed, mid/upper-level cyclone while pivoting into the middle Atlantic through 12Z Tue. At the surface, a tight MSL pressure gradient and CAA will result Mon, as the coastal cyclone now off the cntl SC coast tracks into the Northeast. A quickly following clipper cold front will cross cntl NC Mon evening. The sensible weather related to the pattern described above will feature the quick development of strong wnwly surface winds with diurnal heating/mixing Mon morning, with gusts mostly in the low-mid 30s kts, locally higher across the nrn Piedmont and nrn Coastal Plain, through midday. Subsidence and mainly sunny conditions in the wake of the exiting coastal low, and downslope flow/compressional warming, will favor high temperatures in the 50s, to near 60 in the Sandhills. The approach/passage of the aforementioned nrn stream trough axis and clipper surface cold front Mon evening will result in increasing clouds, to mostly cloudy for a few hours, along with a small chance of a shower as a shallow cloud/saturated layer deepens to near minus 8 or 10C (marginally cold for precipitation production), atop an otherwise dry and residually deeply-mixed boundary layer around 4 thousand ft deep. CAA, then late night pockets of decoupling and diminishing surface winds over the wrn Piedmont, should support lows lows from upr 20s to mid 30s. && .LONG TERM /TUESDAY THROUGH SUNDAY/... As of 1224 PM Sunday... Tue-Thu: A deep and vigorous upper-trough extending into the area from the northern Mid-Atlantic Tue morning will bring a reinforcing shot of cold advection and gusty northwest winds of 15-25 mph. Tue looks to be the coldest day of the week with highs some 8-12 degrees below normal in the low to middle 40s. Cold high pressure over the TN valley will build into the southern Appalachians by early Wed, allowing for excellent radiational cooling under clear skies and light winds. Our coldest night of the week looks to be Tue night/early Wed with lows in the upper teens to low 20s. Ridging at mid-levels over the Mid-Mississippi Valley will shift east Wed night and Thu, keeping our weather quiet and dry as high pressure at the surface remains anchored over the Carolinas and SE US. Highs in the upper 40s Wed should trend slightly above normal Thu into the mid 50s. Lows during this time will generally be in the 20s. Fri-Sun: A quasi-zonal mid-level flow will largely be in place during this time. A shortwave over the Midwest and Great Lakes will track east across our north Fri into Sat, which should increase mid- high clouds at times. Models show a deeper shortwave trough digging into the southern Rockies/Plains late in the period Sun, which will aid the surface high over us to retreat into the far NE US. This will favor highs remaining slightly above normal in the mid/upper 50s and lows generally in the 30s. While the trough to our SW Sun is forecast to increase moisture, this appears to not impact our area until early next week given the latest deterministic/ensemble data, so have kept Sun dry. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... As of 1253 PM Sunday... 24 hour TAF period: ...Expect hazardous aviation conditions over the next 24 hours ... LIFR to IFR conditions will continue through much of the 24 hour TAF period as a sfc low deepens and moves northeast along the carolina coast. Rain rates will likely intensify through this evening as the low pivots northward but the rain should stay mostly stratiform in nature. However, there may be a short window between ~23 and 03Z where isolated thunderstorms may impact both KFAY and KRWI. Overall though, confidence in this occurring is not overly high at this point (convection may stay pinned to the coastal areas instead). Rain should pivot northeast of the area by ~12Z Monday morning. The return to VFR conditions should follow suit, clearing from west to east through early to mid Monday morning. In addition to the LIFR/IFR conditions, ongoing LLWS appears likely to continue at all TAF sites through much of the 24 hour TAF period. While sfc winds will start to gust a bit more by early this evening as the low pulls closer to our area, the flow just above the surface will continue to be quite strong (~40 to 50kts) and reach LLWS criteria. By ~12 to 14Z Monday, the flow aloft should weaken enough to warrant the removal of LLWS in the TAFs. However, nwly sfc flow will pick back up early to mid Monday morning with gusts of up to 30 kts possible through the end of the TAF period. Outlook: Periods of gusty winds will continue Monday and Tuesday. A brief period of sub-VFR cigs and possibly some virga, are possible Mon eve/night. Otherwise, expect VFR conditions to prevail through Thu. && .CLIMATE... Record Precipitation: December 17: KGSO: 1.52/1930 KRDU: 1.35/1890 KFAY: 1.68/1970 December 18: KRDU: 1.22/1959 && .RAH WATCHES/WARNINGS/ADVISORIES... Flood Watch through late tonight for NCZ007>011-024>028- 040>043-074>078-083>086-088-089. High Wind Warning until 7 PM EST this evening for NCZ042- 074>078-084>086-088-089. && SYNOPSIS...MWS NEAR TERM...MWS SHORT TERM...MWS LONG TERM...Kren AVIATION...Luchetti/CBL CLIMATE...RAH
Hazardous weather outlook, Dec 17, 3:35 PM EST, 3 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 335 PM EST Sun Dec 17 2023 NCZ042-074>077-084>086-182045- Johnston-Montgomery-Moore-Lee-Harnett-Richmond-Scotland-Hoke- 335 PM EST Sun Dec 17 2023 ...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... ...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. High Wind Warning. Heavy rainfall is possible through early Monday morning as a powerful storm system tracks northeast over the region. Rainfall of 2 to 4 inches will bring the potential for localized flooding, especially in urban and poor drainage areas. This storm system will also bring strong to damaging winds, gusting to 40-50 mph at times. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>011-024>028-040-041-043-083-182045- Person-Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash- Edgecombe-Chatham-Wake-Wilson-Anson- 335 PM EST Sun Dec 17 2023 ...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Heavy rainfall is possible through early Monday morning as a powerful storm system tracks northeast over the region. Rainfall of 2 to 4 inches will bring the potential for localized flooding, especially in urban and poor drainage areas. This storm system will also bring windy conditions, gusting to 25 to 35 mph at times. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ078-088-089-182045- Wayne-Cumberland-Sampson- 335 PM EST Sun Dec 17 2023 ...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... ...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. High Wind Warning. Heavy rainfall is possible through early Monday morning as a powerful storm system tracks northeast over the region. Rainfall of 2 to 4 inches will bring the potential for localized flooding, especially in urban and poor drainage areas. This storm system will also bring strong to damaging winds, gusting to 40-50 mph at times. Lastly, there is a slight risk (level 2 of 5) of strong to severe storms during the late afternoon and evening. Damaging winds are the primary severe threat. An isolated tornado is also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ021>023-038-039-073-182045- Forsyth-Guilford-Alamance-Davidson-Randolph-Stanly- 335 PM EST Sun Dec 17 2023 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Rainfall of 2 to 3 inches will bring the potential for localized flooding, mainly in urban and poor drainage areas. This storm system will also bring windy conditions, gusting to 25 to 35 mph at times. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Dec 17, 3:59 PM EST, 3 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
359 PM EST Sun Dec 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM Non-Tstm Wnd Gst 4 ENE Hope Mills 34.99N 78.88W
12/17/2023 M44 MPH Cumberland NC Mesonet
&&
NTLLocal storm report, Dec 17, 4:00 PM EST, 3 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
400 PM EST Sun Dec 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM Non-Tstm Wnd Gst 1 SSE East Rockingham 34.90N 79.76W
12/17/2023 M44 MPH Richmond NC Mesonet
&&
NTLSpecial weather statement, Dec 17, 4:05 PM EST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Raleigh NC
405 PM EST Sun Dec 17 2023
NCZ025-040-041-172200-
Chatham NC-Durham NC-Wake NC-
405 PM EST Sun Dec 17 2023
...STRONG THUNDERSTORMS WILL IMPACT WAKE...SOUTHERN DURHAM AND
NORTHEASTERN CHATHAM COUNTIES THROUGH 500 PM EST...
At 405 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Pittsboro to near Cary to 6
miles west of Clayton. Movement was northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Raleigh, Durham, Cary, Chapel Hill, Wake Forest, Garner,
Fuquay-Varina, Zebulon, RDU International, and Apex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3580 7829 3571 7847 3552 7871 3558 7891
3556 7894 3564 7910 3586 7904 3587 7901
3599 7900 3599 7899 3601 7862
TIME...MOT...LOC 2105Z 205DEG 14KT 3574 7899 3574 7878 3562 7857
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
KrenLocal storm report, Dec 17, 5:08 PM EST, 1 hour 55 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
508 PM EST Sun Dec 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM Non-Tstm Wnd Gst 4 SSW Hamlet 34.84N 79.74W
12/17/2023 M53 MPH Richmond NC Mesonet
Mesonet station HAML Hamlet Tower.
&&
26Local storm report, Dec 17, 5:11 PM EST, 1 hour 52 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
511 PM EST Sun Dec 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM Non-Tstm Wnd Gst Pope Afb 35.17N 79.02W
12/17/2023 M45 MPH Cumberland NC AWOS
AWOS station KPOB Pope AFB.
&&
26Local storm report, Dec 17, 6:29 PM EST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
629 PM EST Sun Dec 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM Non-Tstm Wnd Dmg Ellerbe 35.07N 79.76W
12/17/2023 Richmond NC 911 Call Center
Numerous trees and power lines down
in/around Ellerbe.
0255 PM Non-Tstm Wnd Dmg 1 SSW Dobbins Heights 34.90N 79.70W
12/17/2023 Richmond NC 911 Call Center
Numerous trees and power lines down
in/around Hamlet.
&&The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 10:43 PM EST | Special Weather Statement | RAH | Edgecombe | 62 min |
| Dec 17, 10:51 PM EST | River Flood Warning | RAH | Chatham | 14 hr |
| Dec 17, 11:32 PM EST | Special Weather Statement | RAH | Sampson | 58 min |
| Dec 17, 11:47 PM EST | Areal Flood Advisory | RAH | Chatham, Cumberland, Durham, Harnett, Hoke, Johnston and 4 more | 6 hr |
| Dec 17, 11:51 PM EST | Areal Flood Advisory | RAH | Edgecombe, Franklin, Halifax, Nash, Warren, Wayne and 1 more | 6 hr |
| Dec 18, 12:06 AM EST | River Flood Warning | RAH | Johnston | 27 hr |
| Dec 18, 4:49 AM EST | River Flood Warning | RAH | Johnston | 48 hr |
Nearby
Flash Flood Warnings in North Carolina, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.